Hail, Burnett
- When
- June 24, 12:45 PM CST
- Where
- Burnett County, 0.84 mi SE of Webster
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.870, -92.360
Thunderstorms brought large hail and gusty winds to parts of northwest Wisconsin on June 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms brought large hail and gusty winds to parts of northwest Wisconsin on June 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 24, 12:22 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
122 PM CDT TUE JUN 24 2014
.UPDATE...
ISSUED AT 121 PM CDT TUE JUN 24 2014
STRONG THUNDERSTORMS CONTINUE ACROSS THE NORTHLAND...WITH THE
STRONGEST ECHOES ALONG THE INVERTED TROUGH AXIS FROM THE PINE CITY
AREAS NORTH INTO THE GRAND RAPIDS AND BIGFORK AREAS. SHEAR REMAINS
QUITE LIMITED AND HEAVY RAIN WILL BE THE MAIN THREAT WITH THE
STORMS. SBCAPE VALUES ARE 1000-1500J/KG IN THIS AREA...WITH 0-3KM
MLCAPE VALUES OF 100-175J/KG. THERE IS A THREAT FOR A NON
SUPERCELL TORNADO THIS AFTERNOON OVER PORTIONS OF OUR SOUTHERN AND
WESTERN ZONES...MAINLY FROM PINE CITY NORTH THROUGH
AITKIN/MCGREGOR/GRAND RAPIDS AND BIGFORK AND WEST TO WALKER AND
THE BRAINERD LAKES. WE MENTIONED THIS IN OUR LATEST HWO.
UPDATE ISSUED AT 1236 PM CDT TUE JUN 24 2014
UPDATED FOR AVIATION FORECAST DISCUSSION BELOW.
UPDATE ISSUED AT 1051 AM CDT TUE JUN 24 2014
AREA RADARS...OBSERVATIONS...AND LIGHTNING DATA ALL SHOW SOME
STRONG THUNDERSTORMS ACROSS THE NORTHLAND. SPC MESOANALYSIS PAGE
SHOWS MUCAPE VALUES FROM 1000-2000J/KG ACROSS A GOOD PORTION OF
OUR CWA WITH MLCAPES OF 500-1000J/KG. THE STORMS HAVE LACKED
PERSISTENCE AND THAT IS DUE TO LACK OF 0-6KM SHEAR...WHICH THE RAP
SHOWS IS BETWEEN 10 AND 20 KT. WE EXPECT STORMS TO PULSE UP AND
PRODUCE PEA TO DIME SIZE HAIL THROUGH THE DAY ALONG WITH A PERIOD
OF HEAVY RAIN. THE STORMS HAVE BEEN MOVING RATHER SLOW.
FOG CONTINUED NEAR LAKE SUPERIOR...WITH A BIG CHANGE IN VISIBILITY
FROM NEAR THE LAKE TO JUST A COUPLE MILES INLAND. WE KEEP FOG
GOING ALL DAY NEAR THE LAKE WITH PERSISTENT ONSHORE WINDS. THE
WIND SHOULD INCREASE THROUGH THE DAY...WHICH MAY PUSH THE FOG
FURTHER INLAND. LOWER UPSTREAM DEWPOINTS MAY OFFSET THAT SOME...AND
WE DO NOT PLAN ON ISSUING AN ADVISORY AT THIS POINT.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 415 AM CDT TUE JUN 24 2014
CURRENT SAT IMAGERY SHOWS H85-H50 LOW ROTATING OVER FAR SE
MANITOBA...WITH THE SFC REFLECTION LOW/TROUGH POSITIONED IN NRN
MINN. THE WAVE WILL GRADUALLY DROP SOUTH ACROSS THE NORTHLAND
THROUGH THE DAY/EVENING...TRIGGERING SCT SHOWERS AND TSTMS.
LATEST NAM BUFR SOUNDINGS SUGGEST ENOUGH INSTABILITY...WITH SFC
BASED CAPE AROUND 1000 J/KG...TO SUPPORT A FEW STRONG STORMS WITH
SMALL HAIL AND BRIEF HEAVY RAIN. A LACK OF SHEAR IS EXPECTED TO
LIMIT THE ABILITY FOR THESE STORMS TO BECOME SEVERE.
GUSTY EAST/NORTHEAST WINDS WILL RESULT IN CONDITIONS COOLER NEAR
LAKE SUPERIOR TODAY.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 415 AM CDT TUE JUN 24 2014
.LONG TERM....WEDNESDAY NIGHT THROUGH TUESDAY.
HIGH PRESSURE WILL SETTLE INTO THE LAKE SUPERIOR REGION WEDNESDAY
NIGHT AND THURSDAY...BUT A FEW SHOWERS AND STORMS COULD LINGER ON
THE SOUTHERN AND WESTERN PERIPHERY OF THE CWA. A BETTER CHANCE OF
SHOWERS AND STORMS WILL SPREAD BACK INTO THE REGION DURING THE LAST
PART OF THE WORK WEEK. THERE ARE SOME FAIRLY LARGE DIFFERENCES IN
THE UPPER LEVEL PATTERN FROM THURSDAY INTO FRIDAY...BUT THE OVERALL
TREND WILL BE FOR INCREASING PRECIPITATION FOR THE WEEKEND...AS A
MAJOR LONG WAVE SOUTHWEST FLOW PATTERN DEVELOPS FROM THE ROCKIES INTO
THE CENTRAL CANADIAN PRAIRIES. SURFACE LOW PRESSURE WILL LIKELY BE
ESTABLISHED IN MANITOBA AND SASKATCHEWAN BY 12Z SATURDAY...WITH A
FRONTAL BOUNDARY STRETCHING SOUTHWARD TO ANOTHER LOW IN THE CENTRAL
PLAINS. BROAD SOUTHERLY FLOW AHEAD OF THE FRONT WILL BRING
INCREASING MOISTURE NORTHWARD INTO THE REGION...SETTING THE STAGE
FOR NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE WEEKEND. AN
UNSETTLED WESTERN FLOW WILL THEN ESTABLISH ITSELF OVER THE NORTHLAND
EARLY NEXT WORK WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1236 PM CDT TUE JUN 24 2014
THERE WERE INCREASING ENE WINDS OVER WESTERN LAKE SUPERIOR EARLY
THIS AFTERNOON WHICH WAS REINFORCING THE THE COOL MARINE LAYER AND
LOW CIGS/VSBYS. THIS INCLUDED KDLH...WHICH HAS BEEN FLUCTUATING
BETWEEN LIFR AND IFR CONDITIONS. THIS WILL LIKELY PERSIST THROUGH
THIS AFTERNOON...AND THEN BECOME MORE PERSISTENTLY LIFR TONIGHT.
AREAS OF NE MINNESOTA AND NW WISCONSIN WELL INLAND FROM LAKE
SUPERIOR HAD SCATTERED SHOWERS AND THUNDERSTORMS. THE STORMS WERE
MAINLY NEAR KHIB...BUT ARE EXPECTED TO ALSO AFFECT THE KBRD AND
KHYR AREAS DURING THE EARLY AND MIDDLE OF THE AFTERNOON. THE
KHIB/KBRD/KHYR AREAS COULD SEE BRIEF IFR/MVFR VSBYS FROM +TSRA AND
BRIEF GUSTY WINDS. OTHERWISE...CIGS SHOULD REMAIN VFR THROUGH THIS
AFTERNOON. THERE WILL BE TREND TOWARDS IFR/MVFR CIGS AND VSBYS
TONIGHT.
THE KDLH COULD SEE SOME SHOWERS...BUT STORMS WILL LIKELY REMAIN
WELL INLAND AND MORE THAN 5 MILES FROM KDLH DUE TO THE COOL MARINE
LAYER.
THE KINL AREA WILL LIKELY FLIRT WITH IFR/MVFR CIGS THROUGH AT
TONIGHT. THERE COULD BE SOME SHOWERS THROUGH THE MIDDLE OF THE
AFTERNOON...AND THEN THE SHOWERS SHOULD MOSTLY REMAIN SOUTH OF THE
AREA.
THERE SHOULD BE LIFTING AND DISSIPATION OF THE LOW CIGS AND FG
WEDNESDAY MORNING. INLAND AREAS WILL BE QUICKER TO RETURN TO MVFR
OR VFR.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 45 56 47 65 / 40 10 10 20
INL 50 70 48 75 / 30 10 10 10
BRD 51 68 52 76 / 50 10 20 20
HYR 48 69 50 74 / 50 20 10 20
ASX 46 56 44 67 / 40 20 10 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...BEACH HAZARDS STATEMENT UNTIL 8 PM CDT THIS EVENING FOR MNZ037.
WI...BEACH HAZARDS STATEMENT UNTIL 8 PM CDT THIS EVENING FOR WIZ001.
LS...DENSE FOG ADVISORY UNTIL 8 PM CDT THIS EVENING FOR LSZ121-
140>148-162.
SMALL CRAFT ADVISORY UNTIL 5 AM CDT WEDNESDAY FOR LSZ121-140>148-
162.
&&
UPDATE...MELDE
SHORT TERM...GRANING
LONG TERM...DAP
AVIATION...GROCHOCINSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 116 PM CDT TUE JUN 24 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 116 PM CDT TUE JUN 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE REGION TODAY INTO THE EVENING. A FEW STORMS MAY BECOME STRONG...WITH THE POTENTIAL FOR GUSTY WINDS AND SMALL HAIL. THERE IS ALSO A SMALL THREAT FOR A TORNADO IN THE WALKER...BIGFORK...GRAND RAPIDS...AITKIN...MCGREGOR...BRAINERD LAKES...HINCKLEY...AND PINE CITY AREAS. HIGH WAVES AND A THREAT FOR RIP CURRENTS WILL CREATE DANGEROUS SWIMMING CONDITIONS TODAY ALONG PARK POINT BEACH IN DULUTH. AREAS OF FOG WILL CONTINUE AROUND LAKE SUPERIOR...ESPECIALLY AT THE HEAD OF THE LAKE INTO TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN LATE IN THE WEEK...INCREASING THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-251030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 116 PM CDT TUE JUN 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT GUSTY NORTHEAST WINDS WILL RESULT IN BUILDING WAVES AND DANGEROUS CONDITIONS FOR SMALL CRAFT THIS AFTERNOON AND TONIGHT. PLEASE REFER TO THE LATEST MARINE FORECAST FOR DETAILS. AREAS OF DENSE FOG WILL ALSO BE FOUND ACROSS WESTERN LAKE SUPERIOR TODAY INTO TONIGHT. A DENSE FOG ADVISORY IS IN EFFECT FOR MARINE AREAS INTO THIS EVENING. SCATTERED THUNDERSTORMS WILL BE FOUND OVER WESTERN LAKE SUPERIOR TODAY...AND INTO THE EVENING. A FEW STORMS MAY BECOME STRONG...WITH THE POTENTIAL FOR GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN LATE IN THE WEEK...INCREASING THROUGH THE WEEKEND. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1005 AM CDT TUE JUN 24 2014 MNZ019-241545- CENTRAL ST. LOUIS- 1005 AM CDT TUE JUN 24 2014 ...STRONG THUNDERSTORM NEAR BUHL... AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BUHL...MOVING NORTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... BUHL... KINNEY... WEST TWO RIVERS RESERVOIR... VIRGINIA... MOUNTAIN IRON... LEONIDAS... FRANKLIN... EVELETH... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4769 9257 4748 9242 4738 9282 4753 9293 MELDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1018 AM CDT TUE JUN 24 2014 MNZ019-241545- CENTRAL ST. LOUIS- 1018 AM CDT TUE JUN 24 2014 ...STRONG STORM NEAR CHERRY... AT 1018 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CHERRY...MOVING EAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND GUSTS UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS. IF THIS STORM INTENSIFIES FURTHER...A WARNING MAY BE NEEDED. LOCATIONS IMPACTED INCLUDE... IRON JUNCTION... LEONIDAS... GILBERT... EVELETH... CHERRY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4753 9243 4731 9237 4732 9276 4745 9277 MELDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1047 AM CDT TUE JUN 24 2014 MNZ019-037-241615- CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS- 1047 AM CDT TUE JUN 24 2014 ...STRONG STORMS FROM NEAR ZIM TO THE MEADOWLANDS... AT 1046 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF ZIM...WITH OTHER STORMS EXTENDING SOUTH TOWARD MEADOWLANDS. THE STORMS WERE MOVING EAST AT 15 MPH. THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... MURPHY LAKE... COTTON... MELRUDE... CANYON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4734 9231 4706 9223 4698 9272 4730 9275 MELDE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1145 AM CDT TUE JUN 24 2014
MNZ036-038-241715-
PINE-SOUTH AITKIN-
1145 AM CDT TUE JUN 24 2014
...STRONG THUNDERSTORMS OVER PINE COUNTY...
AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
FINLAYSON TO HINCKLEY...MOVING EAST AT 5 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
FINLAYSON... BANNING STATE PARK... WILLOW RIVER...
SANDSTONE... RUTLEDGE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4582 9293 4636 9318 4634 9283 4592 9274
4581 9276
HUYCKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 108 PM CDT TUE JUN 24 2014 MNZ036>038-241845- CARLTON/SOUTH ST. LOUIS-PINE-SOUTH AITKIN- 108 PM CDT TUE JUN 24 2014 ...STRONG THUNDERSTORMS OVER SOUTHEASTERN AITKIN COUNTY... AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RICE LAKE WILDLIFE REFUGE TO 5 MILES NORTH OF DADS CORNER...MOVING EAST AT 10 MPH. THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... DADS CORNER... LAWLER... RONALD... AUTOMBA... ARTHYDE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER INDOORS UNTIL THESE STORMS HAVE PASSED. LAT...LON 4658 9300 4629 9303 4635 9339 4657 9335 HUYCK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
115 PM CDT TUE JUN 24 2014
MNZ038-WIZ006-241900-
BURNETT-PINE-
115 PM CDT TUE JUN 24 2014
...STRONG THUNDERSTORMS OVER SOUTHERN PINE AND WESTERN BURNETT
COUNTIES...
AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF PINE CITY. OTHER STRONG
THUNDERSTORMS WAS LOCATED 6 MILES NORTH OF HINCKLEY...6 MILES WEST
SOUTHWEST OF BROOK PARK...AND 5 MILES SOUTH SOUTHWEST OF DANBURY.
THE THUNDERSTORMS WERE MOVING EAST AT 15 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
RANDALL... SAINT CROIX STATE PARK...
GRANTSBURG... BRANSTAD... TRADE RIVER...
TRADE LAKE... FOUR CORNERS... FALUN...
ALPHA...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER INDOORS UNTIL THIS STORM HAS PASSED.
LAT...LON 4566 9290 4572 9289 4572 9313 4573 9315
4598 9315 4599 9315 4599 9307 4616 9305
4610 9218 4571 9235 4572 9252 4563 9254
4563 9276
HUYCKThe national radar mosaic for the moment the first event began.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Eight inch diameter tree branches were blown down and several 10 inch diameter trees were pushed over by the wind. A catamaran sail boat stored on shore was overturned.
The hail fell for about 5 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518007, 518008, 518013, 518009, 518010, 539078.